AUDIENCE: Consumers, Healthcare Professionals
ISSUE: The U.S. Food and Drug Administration announced today that USPlabs LLC, of Dallas, Texas, is recalling certain OxyElite Pro dietary supplement products that the company markets. The company took this action after receiving a letter from the FDA stating that the products have been linked to liver illnesses and that there is a reasonable probability that the products are adulterated.
In a review of 46 medical records submitted to the FDA by the Hawaii Department of Health, the records indicated that 27 patients, or 58 percent, had taken a dietary supplement labeled as OxyElite Pro prior to becoming ill. Seventeen of the 27 patients (or 63 percent) reported that OxyElite Pro was the only dietary supplement they were taking. One death has occurred among these patients, another patient has required a liver transplant, and others await liver transplants. For a list of products affected please see the FDA News Release.
BACKGROUND: By letter dated Nov. 6, 2013, the FDA notified USPlabs about findings indicating a link between the use of OxyElite Pro products and a number of liver illnesses reported in Hawaii. The FDA also noted that cases of liver damage after use of these OxyElite Pro products had been found in a number of other states.
In a warning letter issued to USPlabs LLC on Oct. 11, 2013, the FDA informed the company that OxyElite Pro and another dietary supplement called VERSA-1 were deemed to be adulterated. The products contained aegeline, a new dietary ingredient (i.e., an ingredient not marketed in the United States before Oct. 15, 1994) that lacks a history of use or other evidence of safety. The letter stated that failure to immediately cease distribution of all dietary supplements containing aegeline may result in enforcement action.
In addition to the products being recalled, the FDA continues to advise consumers not to use any dietary supplements labeled OxyElite Pro or VERSA-1.
RECOMMENDATION: Consumers who believe they have been harmed by using a dietary supplement should contact their health care practitioner. If consumers think they have suffered a serious harmful effect or illness from a dietary supplement, healthcare professionals and patients are encouraged to report adverse events or side effects related to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178.
For Complete MedWatch Safety Alert with links to FDA News Release and Previously Posted MedWatch Safety Alert:
You are encouraged to report all serious adverse events and product quality problems to FDA MedWatch at www.fda.gov/medwatch/report.htm
Update your subscriptions, modify your e-mail address, or stop subscriptions at any time on your Subscriber Preferences Page. You will need to use your e-mail address to log in. If you have questions or problems with the subscription service, please contact firstname.lastname@example.org.
This service is provided to you at no charge by U.S. Food & Drug Administration (FDA).
Also See: Supplements Blamed for Liver Toxicity